Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 245, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2008, 6:07 PM CDT for Burleigh County, Sheridan County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2008, 6:07 PM CDT (23:07 UTC)
- Expired
- Jul 23, 2008, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 2:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME OF ISSUE NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT WED JUL 23 2008 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS TONIGHT AND AGAIN TOMORROW AFTERNOON. AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO 35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE ELEVATED. THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING ANY SEVERE THUNDERSTORMS TOMORROW. RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY. EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY THROUGHOUT THE SHORT TERM. .LONG TERM...SATURDAY THROUGH WEDNESDAY... MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND 60. && .AVIATION... SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW LEVEL JET AHEAD OF THE SYSTEM. && .HYDROLOGY... PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40. FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY. ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY MONITORED FOR FLOODING POTENTIAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 3:40 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 340 AM CDT WED JUL 23 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT. A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NH
In the hours before
Local storm report, Jul 23, 3:21 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN JAMESTOWN 46.91N 98.70W
07/23/2008 M1.61 INCH STUTSMAN ND EMERGENCY MNGR
1.61 INCHES OF RAIN WAS RECEIVED BETWEEN 1230 PM CDT AND
156 PM CDT AT THE JAMESTOWN AIRPORT ASOS REDUCING THE
VISIBILITY TO ONE-QUARTER OF A MILE AT 136 PM CDT. THE
STUTSMAN COUNTY EMERGENCY MANAGER REPORTED STREET
FLOODING ON MANY STREETS IN JAMESTOWN ALONG WITH STALLED
CARS. HE ALSO STATED WATER LEVELS WERE UP TO HOUSE
BASEMENT WINDOWS...MAN HOLE COVERS BEING BLOWN OFF AND
THAT MAIN STREET IN JAMESTOWN WAS LIKE A RIVER. HE ALSO
STATED RAIN GAGES SOUTH OF TOWN RECORED OVER 2.50 INCHES.
&&
PAYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:56 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 64 min |
| Jul 23, 4:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Jul 23, 6:53 AM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jul 23, 1:00 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Jul 23, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 67 min |
| Jul 23, 6:24 PM CDT | Tornado Warning | BIS | Sioux | 36 min |
| Jul 23, 6:57 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.